Long-Term Complications of Whole Brain Irradiation
Dear OncoLink "Ask the Experts,"
OncoLink has been a very helpful and informative resource to our family since my son was diagnosed with brain cancer. My question has to do with the long-term effects of whole-brain radiation.
Thank you in advance.
Li Liu, MD, Editorial Assistant for OncoLink, responds:
Thank you for your question. I am glad OncoLink is helpful and informative to your family.
The potential long-term complications of whole-brain irradiation depend on radiation dose and the age of the patient at treatment. The higher the dose and the younger the age, the more potential there is for long-term complications. These may include, neurologic deficit, cognitive dysfunction. Although the onset of these changes can be in as early as 6 months after treatment, the peak time of recognition is 1 to 2 years (American Journal of Clinical Oncology 1999 Dec; 22(6): 573-9). The incidence and extent of these complications in patients treated with irradiation are difficult to define. Other factors may contribute to these complications as well; include the underlying disease and associated pathology [fluid accumulation in the brain (hydrocephalus) or increased pressure inside the brain] and other therapies (surgery and chemotherapy). Researchers have suggested that the incidence and extent of neurological complications are total dose and dose fractionation dependent (Cancer 1994 Nov 15; 74(10): 2828-35; International Journal of Radiation Oncology Biology Physics 1986 Mar; 12(3): 427-9). In addition, children who receive whole brain radiation are at risk for developing malignant and benign brain tumors many years after treatment, and also at risk for developing hormonal deficits due to radiation of the pituitary gland.
These issues in children are very complex and difficult to explain in this forum. They should be discussed with your child's oncologist.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania